Unfortunately, drug misuse and overdoses have been on the rise for youth in the United States in recent years. One large contributor to that rise is the increasing availability of fentanyl — a synthetic opioid that is 100 times more powerful than morphine.
Because of its syntenic and potent nature, it’s an inexpensive way for drug cartels to offer a more powerful high by often mixing it with other illicit substances like cocaine, heroin or illegally manufactured pills made to look like a legitimate prescription medication. Young people may unknowingly buy drugs they believe to be something else, but often these other substances are being mixed with fentanyl, which can be deadly.
Codi Peterson, doctor of pharmacy at the Julia and George Argyros Emergency Department at CHOC Hospital in Orange, wants to educate parents with valuable information about fentanyl and how to detect that their children may be misusing it.
Fentanyl is a type of medication known as an opioid, like morphine or oxycodone. Technically fentanyl is a synthetic opioid, meaning that it is manufactured in labs rather than from the poppy plant like many traditional opioid pain medications. Fentanyl acts on targets in the brain known as opioid receptors to produce feelings of pain relief as well as other effects in our body.
There are many legitimate medical uses of fentanyl, particularly to treat severe pain, typically after surgeries or during cancer treatment. It is usually administered in a controlled environment like an intensive care unit (ICU). If it is used outside of a hospital, it is usually applied as a patch that will slowly release over 72 hours, says Codi.
If medically prescribed, parents are advised to be careful when administering fentanyl to their children, and they are equipped with training to spot signs and symptoms of opioid overdose. They are also provided an antidote prescription to counter the effects of an opioid overdose if needed.
Illegal fentanyl, which can be known by its street names Dance Fever, China Girl, Apache, Tango & Cash, King Ivory and others, can be found in nasal sprays, as a powder, on blotter paper and as pills that are made to look like other prescription opioids.
Typically produced overseas and smuggled into the U.S., drug dealers will add fentanyl to heroin, cocaine and other substances to make a less-expensive drug that still produces a powerful high. Since there is no quality control or regulation with these illegal drugs, people may or may not be aware that fentanyl is being laced, or mixed, with other substances.
Fentanyl or fentanyl-laced substances are typically sold online via eCommerce websites, social media or through friends. Because of advanced technology and accessibility, many substances can be available for anyone with a smartphone — including children and teens.
The greater accessibility to purchase illegal drugs online and through social media combined with the increasing presence of fentanyl in street drugs has led to more children and teens misusing fentanyl-laced substances, says Codi. Add in the increase of mental health issues in children and teens in recent years due to the COVID-19 pandemic, substance use and overdose rates in children and teens are rising.
Fentanyl acts like other opioids when it comes to the brain, interacting with opioid receptors in the central nervous system (the brain and the spinal cord), preventing the brain from receiving pain messages and producing feelings of euphoria. Fentanyl is a short-acting drug, meaning that many will feel a “high” of increased mood quickly, but it will also wear off quickly. Maintaining that “high” will require additional uses, making it highly addictive.
There are many dangerous side effects from opioids. Perhaps the most concerning side effect of all opioids is respiratory depression. This is the side effect that makes an overdose of fentanyl so deadly; the opioids block the brain’s ability to remember to breathe and can quickly lead to death. Opioids are also well known to cause the gastrointestinal tract to slow down, and many patients on opioids report significant constipation.
According to the Centers for Disease Control and Prevention (CDC), there were 70,630 overdose deaths in the United States. Opioids — mainly synthetic opioids like fentanyl — are currently the main driver of overdose deaths, making up 70.6% of all drug overdose deaths.
Parents should watch for behaviors from their children that may indicate that they are looking for an escape and may be misusing fentanyl or other substances to get there. This includes:
The physical symptoms of fentanyl misuse will resemble the symptoms of misuse of other opioids and substances, says Codi. He suggests that parents look for the following red flags:
If you suspect that your child is misusing any opioids or other substances, reach out to your child school’s counselor, a drug counselor, mental health professional or visit your pediatrician for a substance-use screening. Your child may need to receive treatment from a drug rehabilitation center.
If you think your child has overdosed on fentanyl, call 911 or visit your nearest emergency department.
It’s better to have tough conversations about substance misuse with your kids early, rather than having to intervene after they have begun misusing substances. Codi suggests that parents keep communication open with their children by doing the following:
If you or someone you know is in a crisis and needs to speak with someone immediately, call the National Suicide Prevention Lifeline: 1-800-273-TALK. This is a crisis helpline that can help with a variety of issues.
They can also find support through the Substance Abuse and Mental Health Services (SAMHSA) or call 1-800-662-HELP (4357) for treatment referral. SAMHSA’s National Helpline is free and confidential, with a year-round treatment referral and information service (in English and Spanish) for individuals and families facing mental and/or substance use disorders.
Get mental health resources now